advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Newfoundland, Canada:

Our 7 year old daughter was diagnosed with Type 1 diabetes about two years ago. She has maintained good sugars until this past summer. In December we found her on the floor one morning unconscious. We thought she had experienced a hypoglycemia episode, but her blood sugar level was reading 14.9 mmol/L. A blood test revealed that her sodium level was low and her potassium level was high. In addition a recent thyroid test revealed that her total T3 was elevated above the normal range. Can you help us sort out any of this? Her blood sugar levels continue to be erratic.

Answer:

It sounds like your daughter needs to be evaluated for adrenal insufficiency which can be associated with low sodium and high potassium and is slightly more common in children with diabetes. Her calcium should also be measured. Low sodium, low calcium, and low glucose each can cause seizures.

There are 2 tests that involve "T3" which is a thyroid hormone. One test, T3 resin uptake, does not actually measure thyroid function but is an indirect test of binding of thyroid hormone to protein which is used to help evaluate the patient's "Total T3" or "Total T4." Total T3" is higher normally in a 7 year old than in an adult so it is important to make sure you are using age appropriate norms. TSH, a hormone made by the pituitary to stimulate the thyroid, is the most sensitive test of thyroid function. If the thyroid gland is functioning too much (increased T3), the TSH should be below normal. If the thyroid gland is underactive, the TSH should be elevated. Sometimes with an underactive thyroid, the sodium may be low.

TGL

Original posting 14 Apr 1999
Posted to Thyroid

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.